Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 137, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 12, 2022, 1:47 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2022, 1:47 PM MST (20:47 UTC)
- Expired
- Sep 12, 2022, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 2:33 PM MST | FLOOD | 10 Ne Three Points, AZ | ROAD CLOSURE AT OLD AJO WEST OF THE TUCSON TRAP AND SKEET CLUB DUE TO FLOODING. FROM PIMA COUNTY DOT. |
| Sep 12, 3:30 PM MST | FLOOD | 10 Ene Three Points, AZ | ROAD CLOSURE AT VAHALLA SOUTH OF LONG CAST DUE TO FLOODING. FROM PIMA COUNTY DOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
827
WGUS55 KTWC 122047
FFWTWC
AZC019-122245-
/O.NEW.KTWC.FF.W.0137.220912T2047Z-220912T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
147 PM MST Mon Sep 12 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 345 PM MST.
* At 147 PM MST, Doppler radar indicated thunderstorms producing
heavy rain near and southeast of Ryan Field. Between 1 and 2
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.
This includes the following streams and drainages...
West Branch Santa Cruz River, Santa Cruz River and Brawley Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
3213 11105 3201 11107 3195 11122
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR3 follow-up statements
825
WGUS75 KTWC 122114
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
214 PM MST Mon Sep 12 2022
AZC019-122245-
/O.CON.KTWC.FF.W.0137.000000T0000Z-220912T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
214 PM MST Mon Sep 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR EAST CENTRAL PIMA COUNTY...
At 214 PM MST, An automated rain gage at Vahala Park, located 1 mile
west of the intersection of Valencia and Highway 86 has recorded
1.77 inches in the past hour. Radar estimates that between 1.50 and
3.00 inches of rain has fallen in this area. Flash flooding of
washes and other drainages in this area that eventually drain into
the Brawley Wash is likely ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.
This includes the following streams and drainages...
West Branch Santa Cruz River, Santa Cruz River and Brawley Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
3213 11105 3201 11107 3195 11122
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR997
WGUS55 KTWC 122231
FFWTWC
AZC019-130015-
/O.EXT.KTWC.FF.W.0137.000000T0000Z-220913T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
331 PM MST Mon Sep 12 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 515 PM MST.
* At 331 PM MST, An automated rain gage at Vahala Park, located 1
mile west of the intersection of Valencia and Highway 86 recorded
a total rainfall of 1.81 inches. Radar estimates that between 1.50
and 3.00 inches of rain has fallen in this area over the past
several hours. Flash flooding of
washes and other drainages in this area that eventually drain into
the Brawley Wash will persist. This warning extends the previous
warning in effect.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.
This includes the following streams and drainages...
West Branch Santa Cruz River, Santa Cruz River and Brawley Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
3213 11105 3201 11107 3195 11122
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR056
WGUS75 KTWC 130008
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
508 PM MST Mon Sep 12 2022
AZC019-130018-
/O.EXP.KTWC.FF.W.0137.000000T0000Z-220913T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
508 PM MST Mon Sep 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR
EAST CENTRAL PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Tuesday for a
portion of Southeast Arizona.
LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
3213 11105 3201 11107 3195 11122
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:00 PM MST, 47 minutes earlier.
Area forecast discussion, Sep 12, 1:00 PM MST, 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 100 PM MST Mon Sep 12 2022 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms through Tuesday. Thereafter, conditions start to dry out with a large decrease in rain chances. Temperatures will be near to below normal through the middle of the week, then increase to above normal. && .DISCUSSION...Afternoon WV imagery shows a shortwave trough just off the coast of northern Baja with a ridge near the AZ/NM border. This places our CWA in broad southerly flow ahead of the trough (remnants of TS Kay) which is gradually pushing east. Thunderstorms are off to an earlier start than yesterday as the atmosphere setup favorably with MLCAPE values up around 1500 J/KG. Combine that instability with 25-30 kts of 0-6km bulk shear, lift from the incoming shortwave and a stout dry slot nudging in and the threat for strong to severe thunderstorms will continue this afternoon into early evening. Main concerns will be strong winds and hail with the stronger storms. Storm motions will generally be towards the north at around 20 mph but with the potential for some training thunderstorms and an already saturated ground from yesterday, flash flooding will pose a threat as well. Shower and thunderstorm activity will gradually diminish tonight but we aren't out of the woods completely yet as the trough axis will still be just west of our area Tuesday. Western areas will be dry but enough moisture remains from Tucson eastward for scattered showers and thunderstorms once again Tuesday afternoon. Thereafter, dry westerly flow begins to dominate as moisture gets shunted to our east. Still enough moisture for a chance of showers and thunderstorms in the White Mountains but the rest of the forecast area will be dry. A benign weather pattern with warmer temperatures into the weekend and then we'll be watching for the possible return for some moisture later in the weekend and into early next week as the flow may become more southerly. && .AVIATION...Valid through 13/12Z. Expect numerous SHRA/TSRA to continue especially along and east of a KTUS-KTUS line into the evening before diminishing overnight. Cloud bases occasionally drop to around 5-8k ft AGL. Light and variable surface winds shift SWLY/WLY 8-12 kts this afternoon, with possible thunderstorm outflow winds of 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A weather disturbance will pass through the state through Tuesday, resulting in widespread rain chances. Locally heavy rainfall will be possible with some of the stronger showers or thunderstorms. A hotter weather pattern develops later in the week as high pressure aloft strengthens over the region. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ503>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:12 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Sep 11, 5:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 11, 5:21 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 11, 5:50 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Sep 11, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 11, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Sep 11, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Sep 11, 6:05 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 11, 6:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Sep 11, 6:32 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 58 min |
| Sep 11, 6:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Sep 11, 6:50 PM MST | Areal Flood Advisory | TWC | Pima | 102 min |
| Sep 11, 6:53 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 11, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 11, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Sep 11, 7:10 PM MST | Areal Flood Advisory | TWC | Pima | 15 min |
| Sep 11, 7:25 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 11, 7:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 11, 7:50 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 8:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 11, 8:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Sep 11, 8:52 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 11, 9:05 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 9:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 12, 1:58 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 20 hr |
| Sep 12, 12:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 41 min |
| Sep 12, 1:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 12, 1:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 12, 1:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 12, 1:56 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 2:44 PM MST | Flash Flood Warning | TWC | Pima | 106 min |
| Sep 12, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Sep 12, 3:03 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 12, 3:13 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Sep 12, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Sep 12, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Sep 12, 3:38 PM MST | Special Weather Statement | TWC | 52 min | |
| Sep 12, 3:46 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 119 min |
| Sep 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 3:52 PM MST | Tornado Warning | TWC | Pima, Pinal | 38 min |
| Sep 12, 3:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Sep 12, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Sep 12, 4:06 PM MST | Dust Storm Advisory | TWC | Cochise | 38 min |
| Sep 12, 4:06 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Sep 12, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 12, 4:43 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.